Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 52, NWS Buffalo, NY

May 8, 2019

NWS Buffalo, NY issued this small craft advisory at May 8, 2019, 7:32 PM EDT. It took effect at May 9, 2019, 5:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 8, 2019, 7:32 PM EDT (23:32 UTC)
In effect from
May 9, 2019, 5:00 AM EDT
Expired
May 9, 2019, 5:00 PM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

320 
WHUS71 KBUF 082332
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
732 PM EDT Wed May 8 2019

LOZ042-090745-
/O.CAN.KBUF.SC.Y.0051.000000T0000Z-190509T0000Z/
/O.NEW.KBUF.SC.Y.0052.190509T0900Z-190510T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
732 PM EDT Wed May 8 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 AM TO 8 PM EDT 
THURSDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 5 AM to 8 PM EDT Thursday. The
Small Craft Advisory has been cancelled.

* WINDS...East 15 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-090745-
/O.NEW.KBUF.SC.Y.0052.190509T1100Z-190509T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
732 PM EDT Wed May 8 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 5 PM EDT
THURSDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 7 AM to 5 PM EDT Thursday.

* WINDS...East 10 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-090600-
/O.EXT.KBUF.SC.Y.0051.000000T0000Z-190509T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
732 PM EDT Wed May 8 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT THURSDAY...

* WINDS...Northeast 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
4 follow-up statements
333 
WHUS71 KBUF 090521
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
121 AM EDT Thu May 9 2019

LEZ040-090900-
/O.EXT.KBUF.SC.Y.0051.000000T0000Z-190509T0900Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
121 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

* WINDS...Northeast 10 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-091330-
/O.CON.KBUF.SC.Y.0052.190509T0900Z-190510T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
121 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 8 PM EDT THIS EVENING...

* WINDS...East 15 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-091330-
/O.CON.KBUF.SC.Y.0052.190509T1100Z-190509T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
121 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 5 PM EDT THIS AFTERNOON...

* WINDS...Southeast 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
696 
WHUS71 KBUF 090802
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
402 AM EDT Thu May 9 2019

LEZ040-090915-
/O.CAN.KBUF.SC.Y.0051.000000T0000Z-190509T0900Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
402 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves will continue to subside early this morning.

$$

LOZ045-091615-
/O.NEW.KBUF.SC.Y.0053.190510T0000Z-190510T1100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
402 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM
EDT FRIDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 8 PM this evening to 7 AM EDT
Friday.

* WINDS...South 15 to 25 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-091615-
/O.EXT.KBUF.SC.Y.0052.190509T0900Z-190509T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
402 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...East 15 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-091615-
/O.CON.KBUF.SC.Y.0052.190509T1100Z-190509T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
402 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 5 PM EDT THIS AFTERNOON...

* WINDS...Southeast 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
852 
WHUS71 KBUF 091441
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1041 AM EDT Thu May 9 2019

LOZ042-092100-
/O.CON.KBUF.SC.Y.0052.000000T0000Z-190509T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1041 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...East 15 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-092100-
/O.CON.KBUF.SC.Y.0052.000000T0000Z-190509T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1041 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...Southeast 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ045-092245-
/O.CON.KBUF.SC.Y.0053.190510T0000Z-190510T1100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1041 AM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 7 AM EDT FRIDAY...

* WINDS...South 15 to 25 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
199 
WHUS71 KBUF 092049
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
449 PM EDT Thu May 9 2019

LOZ042-092200-
/O.EXP.KBUF.SC.Y.0052.000000T0000Z-190509T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
449 PM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EDT THIS AFTERNOON...

$$

LOZ043-092200-
/O.EXP.KBUF.SC.Y.0052.000000T0000Z-190509T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
449 PM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EDT THIS AFTERNOON...

$$

LOZ045-100500-
/O.CON.KBUF.SC.Y.0053.190510T0000Z-190510T1100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
449 PM EDT Thu May 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 7 AM EDT FRIDAY...

* WINDS...South 15 to 25 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 8, 4:45 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 8, 4:45 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
445 PM EDT Wed May 8 2019

.SYNOPSIS...
High pressure centered to our north will push away from the region
tonight...and this will allow a strengthening warm front to advance
towards our forecast area. While clouds will gradually increase in
the process...significant deterioration in our weather will likely
hold off until the second half of Thursday when showers will become
more widespread. Soaking showers are then anticipated Thursday night
into Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
It will be a beautiful...albeit cool..evening across the region...as
we will still be under the influence of strong high pressure over
Quebec. As we push through the night though...this high will exit to
the east. This will allow a strengthening warm front over the Ohio
Valley to pushing north towards our region. A relatively weak 30kt
low level jet will ride up and over the tightening baroclinic zone
to the north of this frontal boundary front during the overnight.
This will help to generate and advect increasing high and mid level
clouds across the region. While this isentropic lift may be enough
to generate some sprinkles over the far western counties...an
initial lack of moisture and unimpressive low level jet should
encourage most areas to remain precipitation free.

The warm advection should be strong enough though to support a weak
non-diurnal temperature trend...with most areas experiencing their
mins near/shortly after midnight.

A well organized surface low will track to the north across the
Upper Great Lakes on Thursday...while the crest of a high amplitude
mid level ridge will move to New England. This scenario will
effectively shove the aforementioned warm front across our forecast
area. While a shower or two will be possible with the advancing warm
frontal boundary during the morning...the lack of a significant low
level jet and lack of upper level jet forcing should keep any shower
activity to a minimum. In fact...a large portion of western New York
could find itself within the warm sector of the large storm system.
This should lead to several hours of sun across the Southern Tier
and Finger Lakes region. Given that H85 temps are expected to reach
12-14c...its not out of the question that the warmer valleys could
touch 80. Most of the guidance packages are projecting max temps in
the 60s and lower 70s though. Will aim between the two extremes...
with widespread readings in the mid 70s for sites west of the Finger
Lakes.

As we push deeper into the afternoon though...the low level jet will
increase to 40 kts while lift will increase aloft from a 110kt H25
jet over the SOO. This forcing...combined with a little instability
within the warm sector...could support more widespread showers. This
will especially be the case for sites west of the Finger Lakes.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The forecast area is firmly entrenched in the warm sector by Thursday
evening with deep southerly flow ushering in PWATs on the order of
1.5-1.7 inches in the deeper moisture. The southerly flow works the
apex of a 700 mb theta-e ridge down the axis of Lake Ontario through
the night. This will likely allow for the best low level convergence
on the nose of low level jet below this to run along the north side
of the lake and be largely co-located with the best upper jet
coupling. As such, the heaviest corridor of rainfall seems likely to
run quickly northward from the lower Ohio Valley toward the north
end of Lake Ontario by early Friday. As such, in our area, the
heaviest rainfall with this system seems likely to be in the corridor
from northernmost western New York toward the St. Lawrence River.
This puts the best QPF generally over Lake Ontario with amounts
decreasing to the southeast and generally focused along the
trailing cold front on Friday.

Speaking of the trailing cold front, it runs through the area on
Friday with rapid warming and some additional convective potential
ahead of it as is runs eastward through the Finger Lakes in the
afternoon. Frontal timing will determine the eventual high
temperature potential, however Lake Erie influences will quickly
knock afternoon temperatures back in the Buffalo area by midday.

High pressure follows the cold front for Friday night into Saturday.
This will bring much cooler and drier conditions into the CWA with
some potential for frost in the valleys of the Southern Tier by
Saturday morning.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Sunday and Monday the medium range guidance packages remain in pretty
good agreement on another mid level trough dropping southeastward across
the Great Lakes and Northeast...with an attendant surface low rippling
northeastward from the Ohio/Tennessee Valleys across the mid-Atlantic
states...then to a position off the New England coastline. Such a pattern
will likely result in yet another round of rain overspreading our region
Sunday and Sunday night...before slowly diminishing Monday and Monday
night as the system departs off to our east. With this in mind...have
continued the upward trend in PoPs during this portion of the period...
with high likelies Sunday/Sunday night gradually dropping back through
the chance range Monday and Monday night. Otherwise temps should continue
to average out at least a bit below normal...and possibly notably
so on Monday should the colder ECMWF solution verify.

After that...generally drier weather should then follow in the wake
of this system Tuesday and Wednesday...though with broad troughiness
remaining in place aloft a low chance of showers still cannot be ruled
out...along with temps continuing to run slightly below average.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
High pressure extending south from Quebec will keep cloud free skies
over the vast majority of the region through this afternoon.

While VFR weather will continue tonight...high and mid level cloud
cover will gradually increase/thicken from the southwest as a warm
front will approach the region.

On Thursday...VFR cigs will gradually lower across the region as a
warm front will push north to Lake Ontario. There will be an
increasing chance for showers during the course of the day...
especially for sites west of the Finger Lakes where a
thunderstorm cannot be ruled out.

Outlook...
Thursday night...IFR to MVFR in showers and possible thunderstorms.
Friday...MVFR/VFR with showers diminishing.
Saturday...VFR.
Sunday...VFR with a chance of showers.
Monday...MVFR/VFR with showers diminishing.

&&

.MARINE...
A tightening pressure gradient between the strong ridge to our north
and a complex system lifting out the Midwest will result in a
moderate northeasterly flow this evening which will become more
easterly later tonight. Small Craft Advisories are in effect
for the western third of Lake Ontario and for Lake Erie for
areas southwest of Dunkirk. Easterly winds late tonight and
Thursday will build waves across western portions of Lake
Ontario which may also prompt additional headlines.

Friday, low pressure tracking by to our west will send a cold front
towards and across the eastern Great Lakes. With its passage winds
and waves will increase such that Small Craft Advisories will be
needed on Lake Ontario from Hamlin Beach to Mexico Bay.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for LEZ040.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...Fries
LONG TERM...JJR
AVIATION...RSH
MARINE...AR/Apffel
Hazardous weather outlook, May 8, 5:20 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
520 AM EDT Wed May 8 2019

NYZ001>003-006>008-010-011-019-020-085-090930-
Niagara-Orleans-Monroe-Oswego-Jefferson-Lewis-Northern Erie-Genesee-
Chautauqua-Cattaraugus-Southern Erie-
520 AM EDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread showers and some embedded thunderstorms are expected
late Thursday and Thursday night. There is a risk for moderate to
heavy rain during this time which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
520 AM EDT Wed May 8 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-012>014-021-090930-
Wayne-Northern Cayuga-Wyoming-Livingston-Ontario-Allegany-
520 AM EDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:33 AM EDTSmall Craft AdvisoryBUF23 hr

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.